aspirin and caffeine

Pronunciation: ASP rin and KAF een

Brand: Alka-Seltzer Morning Relief, Anacin, BC Arthritis, Cope, P-A-C Analgesic, Stanback

What is the most important information I should know about aspirin and caffeine?

Aspirin may cause stomach or intestinal bleeding, which can be fatal.

Multum emt

Aspirin can also cause a severe allergic reaction. Get emergency medical help if you have hives, wheezing, or swelling in your face, lips, tongue, or throat.

Multum donot

You should not use this medicine if you have an active bleeding disorder such as hemophilia.

Multum nochild

Do not give this medication to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye's syndrome, a serious and sometimes fatal condition in children.

What is aspirin and caffeine?

Aspirin and caffeine is a salicylate (sa-LIS-il-ate). It works by reducing substances in the body that cause pain, fever, and inflammation.

Caffeine is used in this product to increase the pain relieving effects of aspirin and caffeine.

Aspirin and caffeine is a combination product used to treat headaches, muscle pain, minor arthritis pain, and fever or body aches caused by the common cold. Aspirin and caffeine is sometimes used to treat or prevent heart attacks, strokes, and chest pain (angina). Aspirin and caffeine should be used for cardiovascular conditions only under the supervision of a doctor.

Aspirin and caffeine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking aspirin and caffeine?

Multum donot

You should not use this medicine if you are allergic to aspirin or caffeine, or if you have:

  • a recent history of stomach or intestinal bleeding;
  • active bleeding caused by hemophilia or another blood-clotting disorder; or
  • an allergy to an NSAID (nonsteroidal-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.
Multum nochild

Do not give this medication to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin and caffeine can cause Reye's syndrome, a serious and sometimes fatal condition in children.

This medicine may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking aspirin and caffeine, especially:

  • if you are age 60 or older;
  • if you have a stomach ulcer or a history of stomach or intestinal bleeding;
  • if take a blood thinner (warfarin, Coumadin) or steroid medicine;
  • if you drink more than 3 alcoholic beverages per day; or
  • if you take the medicine for longer than recommended.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • any bleeding disorder or stomach problems;
  • heart disease, high blood pressure;
  • asthma or seasonal allergies;
  • liver or kidney disease;
  • gout; or
  • diabetes.
Multum nopreg

This medicine may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin and caffeine.

Multum nobrfeed

Aspirin and caffeine can pass into breast milk and may harm a nursing baby. You should not breast-feed while using this medicine.

How should I take aspirin and caffeine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Multum food

Take with food if aspirin and caffeine upsets your stomach.

Dissolve the powder or effervescent tablet in at least 4 ounces of water. Stir and drink this mixture right away.

If you need surgery, tell the surgeon ahead of time that you are using aspirin and caffeine. You may need to stop using the medicine for a short time.

Multum donot

Do not take this medication if you smell a strong vinegar odor in the aspirin and caffeine bottle. The medicine may no longer be effective.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

What should I avoid while taking aspirin and caffeine?

If you are taking aspirin and caffeine to prevent heart attack or stroke, avoid also taking ibuprofen (Advil, Motrin). Ibuprofen may make aspirin and caffeine less effective. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin and caffeine (non-enteric coated form).

Multum noalcohol

Avoid drinking alcohol while you are taking aspirin and caffeine. Alcohol may increase your risk of stomach bleeding.

Multum donot

Ask a doctor or pharmacist before using any cold or allergy medicine, diet pills, or pain medication. Many medicines available over the counter contain aspirin or caffeine. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, naproxen, or caffeine.

Ask your doctor before using aspirin and caffeine if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

What are the possible side effects of aspirin and caffeine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Multum calldoc

Stop using aspirin and caffeine and call your doctor at once if you have:

  • ringing in your ears, confusion, hallucinations, rapid breathing, seizure (convulsions);
  • severe nausea, vomiting, or stomach pain;
  • bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • fever lasting longer than 3 days; or
  • swelling, or pain lasting longer than 10 days.

Common side effects may include:

  • upset stomach, heartburn;
  • drowsiness; or
  • mild headache.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect aspirin and caffeine?

Other drugs may interact with aspirin and caffeine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Where can I get more information?

Your pharmacist can provide more information about aspirin and caffeine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2014 Cerner Multum, Inc. Version: 1.02. Revision date: 11/19/2013.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.